What are the dangers and side-effect in taking depression medication on a long term?
With the recent press regarding the alleged link between antidepressant medications and suicide, a fear has been that antidepressant medications are a form of mind control that can have permanent long-term effects on one’s personality and one’s mind. Such ideas are categorically false. The TCAs have been around the longest period of time, approximately 50 years, and have never been associated with long-term dangers. The newer class of medications known as SSRIs has been around only since the introduction of Prozac in the late 1980s. Numerous studies have attempted to link them to long-term dangers such as cancer or other medical conditions aside from their psychologic effects. None of these studies has yet held up to any scrutiny. All of the studies linking SSRIs to suicidal behavior analyze data at the beginning of treatment and most likely represent an unidentified side effect that can be associated with suicidal behavior.
Such side effects could be increasing anxiety and insomnia or an extrapyramidal side effect that cause patients to become uncomfortably restless (akathisia). Another factor that may be involved is the improvement in energy levels that often occurs before an improvement in mood, which may result in increased motivation and energy to act on suicidal desires. This is why close monitoring during the initial phase of treatment with these medications is imperative.
Although here are no documented long-term adverse effects from antidepressants, your doctor may want to monitor functioning of some organ systems with periodic blood work. The liver breaks down antidepressants, and thus, some people can rarely develop a mild impairment in liver functioning. In general, however, antidepressants as a group are not associated with long-term dangers.
Other medications may be used concurrently with antidepressants, such as anticonvulsants and antipsychotics that do have potential long-term effects on the liver or the kidney. In addition, antipsychotics have been associated with the development of a condition called tardive dyskinesia, which can be a permanent movement abnormality, usually of the mouth. This condition was much more common with older antipsychotic agents, but can rarely occur with the newer agents. Your doctor should monitor closely for such effects and should only continue the antipsychotic for the minimum duration that is necessary. For example, in psychotic depression, both an antidepressant and an antipsychotic are used in the treatment; however, the antipsychotic should be tapered and discontinued earlier than the antidepressant if possible.